February 2, 2023

The Fentanyl Epidemic

According to the CDC., 107,375 people in the United States have died of drug overdoses and drug poisonings in only the last 12 months. The cause of 67% of deaths is Fentanyl. 

“Fentanyl is the single deadliest drug threat our nation has ever encountered. – administrator Anne Milgram 

Yearly Overdoses from the last decade

Some of these deaths were attributed to fentanyl mixed with other illicit drugs like cocaine, methamphetamine, and heroin, with many users unaware that they were actually taking fentanyl. Only two milligrams of fentanyl is considered a potentially lethal dose, it’s particularly dangerous for someone who does not have a tolerance to opioids. 

Drugs may contain deadly levels of fentanyl, and you wouldn’t be able to see, taste, or smell it. It is nearly impossible to tell if drugs have been laced with fentanyl unless you test your drugs with fentanyl test strips.

Signs of overdose

Recognizing the signs of opioid overdose can save a life. Here are some things to look for:

  • Small, constricted “pinpoint pupils”
  • Falling asleep or losing consciousness
  • Slow, weak, or no breathing
  • Choking or gurgling sounds
  • Limp body
  • Cold and/or clammy skin
  • Discolored skin (especially on lips and nails)
Drug Deaths from 1999-2020

What to do if you think someone is overdosing

It may be hard to tell whether a person is high or experiencing an overdose. If you aren’t sure, treat it like an overdose—you could save a life.


  • Call 911 Immediately.*

  • Administer naloxone, if available 

  • Try to keep the person awake and breathing.

  • Lay the person on their side to prevent choking.

  • Stay with the person until emergency assistance arrives.

 

resources available: Holland Pathways

Sources:

Fentanyl Facts (cdc.gov) 
Fentanyl Awareness (dea.gov)